Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 26, NWS Bismarck, ND

August 22, 200832 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Aug 22, 2008, 2:45 AM MDT for 32 counties in North Dakota. It took effect at Aug 22, 2008, 8:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2008, 2:45 AM MDT (08:45 UTC)
In effect from
Aug 22, 2008, 8:00 AM MDT
Expired
Aug 22, 2008, 8:00 PM MDT
In force
12 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 220845
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CDT FRI AUG 22 2008

...STRONG WEST TO NORTHWEST WINDS CAN BE EXPECTED TODAY...
.A LOW PRESSURE TROUGH IN THE CENTRAL DAKOTAS THIS MORNING WILL
MOVE EAST INTO MINNESOTA TODAY. HIGH PRESSURE WILL MOVE INTO THE
STATE BEHIND THE LOW. STRONG WINDS WILL DEVELOP ACROSS WESTERN
AND CENTRAL NORTH DAKOTA THIS MORNING AND CONTINUE THROUGH THE
AFTERNOON. WEST TO NORTHWEST WINDS 20 TO 35 MPH WITH GUSTS TO 45
MPH CAN BE EXPECTED BY NOON. MOTORISTS...ESPECIALLY THOSE DRIVING
HIGH PROFILE VEHICLES...SHOULD USE CAUTION.

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221645-
/O.NEW.KBIS.WI.Y.0026.080822T1400Z-080823T0000Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
345 AM CDT FRI AUG 22 2008 /245 AM MDT FRI AUG 22 2008/

...WIND ADVISORY IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS MORNING
TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

WEST TO NORTHWEST WINDS OF 20 TO 35 MPH WILL DEVELOP THIS MORNING.
GUSTS UP TO 45 MPH COULD OCCUR AT TIMES. 

A WIND ADVISORY MEANS THAT STRONG WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
4 follow-up statements
000 
WWUS73 KBIS 221637
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1137 AM CDT FRI AUG 22 2008

...STRONG WEST TO NORTHWEST WINDS CAN BE EXPECTED TODAY... 

.A COLD FRONT IN THE EASTERN DAKOTAS THIS MORNING WILL MOVE EAST
INTO MINNESOTA TODAY. HIGH PRESSURE WILL MOVE INTO THE STATE
BEHIND THE LOW. STRONG WINDS HAVE BEEN OBSERVED BETWEEN THE TWO
FEATURES IN WESTERN AND CENTRAL NORTH DAKOTA THIS MORNING...AND
THEY SHOULD CONTINUE THROUGH THE AFTERNOON. 20 TO 35 MPH WEST TO
NORTHWEST WINDS WITH GUSTS TO 45 MPH CAN BE EXPECTED THROUGH EARLY
EVENING. MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE
VEHICLES...SHOULD USE CAUTION.

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230000-
/O.CON.KBIS.WI.Y.0026.000000T0000Z-080823T0000Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
1137 AM CDT FRI AUG 22 2008 /1037 AM MDT FRI AUG 22 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

WEST TO NORTHWEST WINDS OF 20 TO 35 MPH HAVE BEEN OBSERVED THIS
MORNING. GUSTS UP TO 45 MPH COULD OCCUR AT TIMES.

A WIND ADVISORY MEANS THAT STRONG WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

SCHECK
000 
WWUS73 KBIS 221827
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
127 PM CDT FRI AUG 22 2008

...STRONG WEST TO NORTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON...

.STRONG WEST TO NORTHWEST WINDS BEHIND A COLD FRONT THIS AFTERNOON
WILL CONTINUE THROUGH EARLY EVENING. SUSTAINED WEST TO NORTHWEST
WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED THROUGH
EARLY EVENING OVER MOST OF CENTRAL AND WESTERN NORTH DAKOTA. THE
STRONGEST WINDS WILL BE FELT OVER EXTREME SOUTHWEST NORTH DAKOTA...IN
BOWMAN AND ADAMS COUNTIES...WHERE SUSTAINED WINDS WILL BE AROUND
40 MPH WITH GUSTS TO 55 MPH. MOTORISTS...ESPECIALLY THOSE DRIVING
HIGH PROFILE VEHICLES...SHOULD USE CAUTION.

NDZ043-044-230000-
/O.UPG.KBIS.WI.Y.0026.000000T0000Z-080823T0000Z/
/O.NEW.KBIS.HW.W.0005.080822T1827Z-080823T0000Z/
BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BOWMAN...HETTINGER
1227 PM MDT FRI AUG 22 2008

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

WEST TO NORTHWEST WINDS OF 40 MPH WITH GUSTS TO 55 MPH WILL
CONTINUE THROUGH EARLY EVENING. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NDZ001>005-009>013-017>023-025-031>037-040>042-045>048-050-051-
230000-
/O.CON.KBIS.WI.Y.0026.000000T0000Z-080823T0000Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY...
ASHLEY...OAKES
127 PM CDT FRI AUG 22 2008 /1227 PM MDT FRI AUG 22 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
CONTINUE THROUGH THE EARLY EVENING. 

A WIND ADVISORY MEANS THAT STRONG WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

KS
000 
WWUS73 KBIS 222103
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
403 PM CDT FRI AUG 22 2008

...STRONG WEST TO NORTHWEST WINDS CAN BE EXPECTED THIS
AFTERNOON...

.STRONG WEST TO NORTHWEST WINDS BEHIND A COLD FRONT THIS
AFTERNOON WILL CONTINUE THROUGH EARLY EVENING. SUSTAINED WEST WINDS
OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH CAN BE EXPECTED THROUGH
EARLY EVENING OVER MOST OF CENTRAL AND WESTERN NORTH DAKOTA. THE
STRONGEST WINDS WILL BE FELT OVER EXTREME SOUTHWEST NORTH
DAKOTA...IN BOWMAN AND ADAMS COUNTIES...WHERE SUSTAINED WINDS WILL
BE AROUND 40 MPH WITH GUSTS TO 55 MPH. MOTORISTS...ESPECIALLY
THOSE DRIVING HIGH PROFILE VEHICLES... SHOULD USE CAUTION.

NDZ043-044-230000-
/O.CON.KBIS.HW.W.0005.000000T0000Z-080823T0000Z/
BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BOWMAN...HETTINGER
303 PM MDT FRI AUG 22 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON. 

WEST TO NORTHWEST WINDS OF 40 MPH WITH GUSTS TO 55 MPH WILL
CONTINUE THROUGH EARLY EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NDZ001>005-009>013-017>023-025-031>037-040>042-045>048-050-051-
230000-
/O.CON.KBIS.WI.Y.0026.000000T0000Z-080823T0000Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY...
ASHLEY...OAKES
403 PM CDT FRI AUG 22 2008 /303 PM MDT FRI AUG 22 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

SUSTAINED WINDS OF 25 TO 35 MPH WITH 45 MPH GUSTS HAVE BEEN
OBSERVED ACROSS WESTERN AND CENTRAL NORTH DAKOTA AND ARE EXPECTED
TO CONTINUE THROUGH EARLY EVENING BEFORE SLOWLY DISSIPATING.

A WIND ADVISORY MEANS THAT STRONG WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

SCHECK
000 
WWUS73 KBIS 222344
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT FRI AUG 22 2008

...STRONG WINDS WILL PERSIST UNTIL SUNSET...

.STRONG NORTHWEST WINDS GUSTING OVER 40 MPH WILL PERSIST UNTIL
SUNSET AND THEN WILL DIMINISH RAPIDLY. WINDS HAVE GUSTED AS HIGH
AS 55 MPH IN BISMARCK LATE THIS AFTERNOON. MOTORISTS... ESPECIALLY
THOSE DRIVING HIGH PROFILE VEHICLES... SHOULD USE CAUTION.

NDZ043-044-230200-
/O.CAN.KBIS.HW.W.0005.000000T0000Z-080823T0000Z/
/O.EXB.KBIS.WI.Y.0026.000000T0000Z-080823T0200Z/
BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BOWMAN...HETTINGER
544 PM MDT FRI AUG 22 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

ALTHOUGH WINDS ARE DECREASING THEY WILL REMAIN AT OR NEAR ADVISORY
STRENGTH UNTIL SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

NDZ001>005-009>013-017>023-025-031>037-040>042-045>048-050-051-
230200-
/O.EXT.KBIS.WI.Y.0026.000000T0000Z-080823T0200Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY...
ASHLEY...OAKES
644 PM CDT FRI AUG 22 2008 /544 PM MDT FRI AUG 22 2008/

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING. 

SUSTAINED WINDS OF 25 TO 35 MPH WITH 45 MPH GUSTS HAVE BEEN
OBSERVED ACROSS WESTERN AND CENTRAL NORTH DAKOTA AND ARE EXPECTED
TO CONTINUE THROUGH EARLY EVENING BEFORE SLOWLY DISSIPATING.

A WIND ADVISORY MEANS THAT STRONG WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

RSL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Aug 21, 2:49 PM MDT, 11 hours 56 minutes earlier.

Area forecast discussion, Aug 21, 2:49 PM MDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT THU AUG 21 2008

.SYNOPSIS...

PROGRESSIVE FLOW ACROSS THE NORTHERN TIER OF CONUS WILL ALLOW FOR AN
ACTIVE SHORT RANGE FORECAST OVER NORTH DAKOTA. A DEEP MIDDLE/UPPER
LEVEL LOW OVER SOUTHERN BRITISH COLUMBIA IS STEADILY MOVING EASTWARD
ALONG THE U.S.-CANADIAN BORDER. MEANWHILE...THE ASSOCIATED COLD
FRONT MARKS A 15-20F DROP IN TEMPERATURE AS A LATE SUMMER
CONTINENTAL POLAR AIRMASS SLIDES SOUTHWARD FRIDAY AND SATURDAY.

&&

.SHORT TERM...THURSDAY THROUGH SUNDAY NIGHT...

BIGGEST UNCERTAINTY THIS PERIOD IS ASSOCIATED WITH PRECIPITATION
INTENSITY THIS AFTERNOON THROUGH FRIDAY MORNING. OTHER QUESTIONS
CONCERNING WIND SPEEDS ON FRIDAY REMAIN.

RIGHT NOW...EXPECT SOME INTENSIFICATION OF ONGOING SHOWER ACTIVITY
OVER NORTHWESTERN NORTH DAKOTA AS EARLY EVENING CONVECTION SPREADS
ACROSS NORTH CENTRAL NORTH DAKOTA. THERMAL PROFILES CONTINUE TO
DESTABILIZE UNDER MOSTLY SUNNY SKIES...AND MIDDLE LEVEL HEIGHT FALLS
AHEAD OF THE AFOREMENTIONED TROUGH CAN ONLY HELP TO ERODE THE CAP.
ADDITIONALLY...TOWERING CUMULUS FIELD ALONG PREFRONTAL
TROUGH/DRYLINE LOOKS TO ALREADY BE TAPPING INTO 1500-2000 J/KG
SURFACE BASED CAPE. SHEAR PROFILES SUPPORT SUPERCELL DEVELOPMENT
EARLY.

LATER THIS EVENING ALONG THE ATTENDANT COLD FRONT...SHEAR PROFILES
SUPPORT MULTICELL CLUSTERS WITH EMBEDDED SUPERCELLS. SO...EXPECT A
SECOND AREA OF CONVECTION IN THE FORM OF A FAST-MOVING SQUALL LINE
THAT SHOULD PROGRESS OUT OF EASTERN MONTANA AND SWEEP ACROSS THE AREA
OVERNIGHT. THE FAST-MOVING NATURE OF THIS COMPLEX MEANS THAT IT
WOULD OVERRUN AND ABSORB ANY ONGOING CONVECTION. AS COLD POOLS
MERGE...EXPECT A WIDESPREAD DAMAGING WIND EVENT...THOUGH THERE IS
SOME UNCERTAINTY CONCERNING LOW-LEVEL LAPSE RATES ALLOWING FOR
HIGHER WINDS TO MIX DOWN. IF EARLIER CONVECTION OCCURS IN SUCH A WAY
TO STABILIZE THE LOW-LEVELS...WIND THREAT WOULD DECREASE.
LIKEWISE...DIURNAL STABILIZATION OF LOW-LEVELS COULD INHIBIT MIXING
DOWN IF IT TAKES TOO LONG TO ARRIVE.

NCEP/STORM PREDICTION CENTER CONVECTIVE OUTLOOK CALLS FOR A LARGE
HAIL AND DAMAGING WIND THREAT. WITH BETTER LIKELIHOOD OF SEVERE WITH
THE SECOND AREA OF CONVECTION.

CONCERNING WINDS...EXPECT THAT ANOTHER WIND ADVISORY WILL BE NEEDED
FOR TOMORROW WITH POSTFRONTAL WINDS EXCEEDING 40 MPH BY
AFTERNOON...ESPECIALLY WEST OF BISMARCK. 12 UTC NAM BUFR SOUNDINGS
INDICATE THAT WESTERN AND CENTRAL NORTH DAKOTA WILL MIX OUT WITH 45
KNOTS FORECAST AT THE TOP OF THE BOUNDARY LAYER BY MID DAY.

HIGH TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER 60S F TO
MIDDLE 70S F OVER THE AREA BEHIND THE COLD FRONT...AND MINIMUM
TEMPERATURES IN THE 40S F ARE FORECAST.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...

THE LOW HEIGHT ANOMALY CENTERED OFF OF THE BC COAST WILL SEND
SIGNIFICANT S/W ENERGY EAST INTO THE PACIFIC NW AND EVENTUALLY NRN
PLAINS TUE-FRI OF NEXT WEEK. DETAILS OF AMPLITUDE/TIMING OF THE MAIN
WAVE ARE A LOW-CONFIDENCE PREDICTION THOUGH THANKS TO LARGE SPREAD
AND RUN-TO-RUN CONTINUITY ISSUES IN ENSEMBLE/DETERMINISTIC
SOLUTIONS. THE 00Z GFS WAS A DEEP OUTLIER OF SOLUTIONS WITH THE NRN
ROCKIES TROUGH...WHILE THE 06Z VERSION OFFERED A CONSIDERABLY
DIFFERENT /FLATTER/ UPPER FLOW. HOWEVER...AGREEMENT BTWN THE 00Z/12Z
ECMWF AND 12Z GFS HAS INCREASED CONFIDENCE IN S/W PASSAGE CENTERED
ON WED. THAT SAID...THE BEST COURSE IN THIS SCENARIO IS TO WEIGHT
THE FCST DATABASE TWD THE ECMWF/GFS ENSEMBLE MEAN IN ORDER TO SMOOTH
SOME OF THE UNCERTAINTY IN DETAILS. A SEASONABLY STRONG POLAR JET...
FAVORABLE SYNOPTIC SCENARIO...AND MODERATE MOISTURE RETURN WILL
SUPPORT AT LEAST ONE PERIOD OF ACTIVE CONVECTION. WE HAVE CENTERED
THE HIGHEST POPS ON WED...BUT IT IS NECESSARY TO EXTEND SOME CHANCE
THRU THE TUE-THU PERIOD...BOTH DUE TO WEIGHTING TWD ENSEMBLES AND
THE PERSISTENT SW FLOW ALOFT ITSELF. TEMPS ARE ALSO A LARGE ISSUE
TUE-THU...PARTLY SINCE THERMAL FIELDS WILL BE HIGHLY DEPENDENT ON
S/W DETAILS...AND ALSO SINCE CONVECTION HAS LARGE POTENTIAL TO
RESULT IN TEMP BUSTS. WED IS THE LOWEST CONFIDENCE TEMP FCST SINCE
ENSEMBLE GUIDANCE WOULD SUGGEST UPPER 80S F IN SC ND DUE TO SLOWER
S/W SPEED...WHILE THE 00Z MEN/12Z MEX PROG TEMPS ONLY IN THE MID
70S F. WE HAVE BLENDED CONTINUITY AND ENSEMBLE GUIDANCE HERE AS
WELL. FINALLY...MON IS A POINT OF CONSENSUS WITH WAA AND 850-HPA
TEMPS 25+ C SUPPORTING AT LEAST MID 90S F IN WSTRN ND. SO WE ARE
CONFIDENT IN AT LEAST ONE TOASTY DAY.

&&

.AVIATION...

STRONG SOUTHERLY WINDS GUSTING TO 35KS WILL ONLY SLOWLY WEAKEN FROM
KBIS-KJMS THIS EVE AS A SFC TROUGH APPROACHES. A COLD FRONT WILL
RACE INTO WSTRN ND THIS EVE AND CATCH UP TO THE TROUGH...SENDING IT
WEST-EAST THRU ALL THE TAF SITES 03Z-10Z. IN ITS WAKE WEST WINDS OF
25-40KTS WILL OVERSPREAD ALL OF WSTRN/CNTRL ND ON FRI. BOTH FEATURES
OFFER UP THE POTENTIAL FOR TSRA...FROM KDIK-KBIS-KMOT 21-03Z...AND A
HIGHER PROBABILITY FROM KDIK-KISN-KMOT 01-08Z. BOTH PRESENT THE RISK
OF IFR CONDITIONS...BUT THE LATTER CHANCE HAS A HIGHER LIKELIHOOD OF
WIDESPREAD AVIATION HAZARDS...INCLUDING THE POSSIBILITY OF 50+KT SFC
WINDS IF A THUNDERSTORM COMPLEX CAN ORGANIZE AS EXPECTED.

&&

.FIRE WEATHER...

A COLD FRONT...ASSOCIATED WITH AN AREA OF LOW PRESSURE ACROSS
SOUTHERN CANADA AND WESTERN NORTH DAKOTA...WILL PUSH EAST ACROSS THE
STATE TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS EASTERN MONTANA THIS AFTERNOON AND MOVE EAST
ACROSS WESTERN NORTH DAKOTA DURING THE EVENING HOURS AND THEN ACROSS
CENTRAL AND EASTERN NORTH DAKOTA DURING THE LATE EVENING AND
OVERNIGHT HORUS. IN ADDITION TO DANGEROUS LIGHTNING...LARGE HAIL AND
STRONG WINDS WILL BE THE PRIMARY THREATS WITH THIS ACTIVITY.

BEHIND THIS COLD FRONT WINDS WILL INCREASE OUT OF THE WEST LATE
TONIGHT AND DURING THE DAY ON FRIDAY. WINDS ARE EXPECTED TO BE FROM
25 TO 35 MPH WITH GUSTS TO 45 MPH...ESPECIALLY ACROSS THE WEST. A
WIND ADVISORY WILL LIKELY BE NEEDED. IN SPITE OF THE HIGH
WINDS...MUCH COOLER TEMPERATURES ON FRIDAY (HIGHS IN THE UPPER 60S TO
MID 70S) WILL KEEP MINIMUM RELATIVE HUMIDITIES AT OR ABOVE 30
PERCENT. THEREFORE...NO FIRE WEATHER HEADLINES ARE ANTICIPATED ON
FRIDAY. THERE WILL ALSO BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
THE NORTHERN HALF OF THE STATE DURING THE DAY TOMORROW AS THE UPPER
LEVEL LOW MOVES ACROSS SOUTHERN CANADA.

DRY AND COOL CONDITIONS ARE EXPECTED ON SATURDAY AS HIGH PRESSURE
DOMINATES THE NORTHERN PLAINS. TEMPERATURES WARM AGAIN LATER THIS
WEEKEND AND EARLY NEXT WEEK AS THE HIGH MOVES EAST OF THE REGION.

ON A SIDE NOTE...PERCENT GREEN VALUES HAVE BEEN LOWERED ACROSS
PORTIONS OF SOUTH CENTRAL NORTH DAKOTA. THIS SHOULD RESULT IN HIGH
RFD VALES ACROSS THIS REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ023-025-036-037-
047-048-050-051.

&&

SCHECK/BIRK/CJS
Hazardous weather outlook, Aug 21, 3:50 PM MDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT THU AUG 21 2008

NDZ023-025-036-037-047-048-050-051-222200-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
450 PM CDT THU AUG 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 9 PM CDT. SOUTH WINDS OF 25 TO
40 MPH WILL CONTINUE THROUGH SUNSET.

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE OVER EAST CENTRAL NORTH DAKOTA.
THE MAIN THREAT WOULD BE FROM DAMAGING WINDS AND POSSIBLY LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST WINDS OF 25 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
FRIDAY. THIS MAY REQUIRE A WIND ADVISORY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

NDZ001>005-009>013-017>022-031>035-040>046-222200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
450 PM CDT THU AUG 21 2008 /350 PM MDT THU AUG 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER WESTERN AND NORTH
CENTRAL NORTH DAKOTA DURING THE EVENING...AND THEN SHIFT EASTWARD
OVERNIGHT. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED ON
FRIDAY. THIS MAY REQUIRE A WIND ADVISORY. THE RANGELAND FIRE
DANGER INDEX WILL ALSO BE ELEVATED...AND MAY BE IN THE VERY HIGH
TO EXTREME CATEGORY IN SOUTHWEST NORTH DAKOTA.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT.

CJS/RSL

In the hours before

Local storm report, Aug 21, 9:28 PM MDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 PM CDT THU AUG 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLASH FLOOD      HARVEY                  47.77N 99.94W
08/21/2008                   WELLS              ND   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS STREET FLOODING IN THE CITY OF
            HARVEY ALONG WITH UNDERPASSES BLOCKED.

&&

NHEINERT
Local storm report, Aug 21, 9:32 PM MDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1032 PM CDT THU AUG 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             MEDORA                  46.91N 103.52W
08/21/2008  M0.75 INCH       BILLINGS           ND   LAW ENFORCEMENT

&&

NHEINERT
Local storm report, Aug 21, 10:04 PM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1104 PM CDT THU AUG 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             CENTER                  47.12N 101.30W
08/21/2008  M0.88 INCH       OLIVER             ND   LAW ENFORCEMENT

&&

KBIRK
Local storm report, Aug 21, 10:11 PM MDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1111 PM CDT THU AUG 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             5 N WASHBURN            47.36N 101.03W
08/21/2008  E0.88 INCH       MCLEAN             ND   PUBLIC

            SOME NICKEL SIZE HAIL ACCOMPANIED BY VERY HEAVY RAIN.

&&

CJS/RSL
Local storm report, Aug 21, 10:22 PM MDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1122 PM CDT THU AUG 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     FLASH FLOOD      HARVEY                  47.77N 99.94W
08/21/2008                   WELLS              ND   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS STREET FLOODING IN THE CITY OF
            HARVEY ALONG WITH UNDERPASSES BLOCKED.

&&

KBIRK
Local storm report, Aug 22, 12:46 AM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
146 AM CDT FRI AUG 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             RICHARDTON              46.88N 102.32W
08/22/2008  E0.75 INCH       STARK              ND   LAW ENFORCEMENT

&&

VJENSEN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:33 PM MDTTornado WarningBISMcHenry, Pierce27 min
Aug 21, 6:57 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean, Pierce, Sheridan63 min
Aug 21, 7:09 PM MDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward66 min
Aug 21, 7:09 PM MDTSevere Thunderstorm WarningBISRolette66 min
Aug 21, 7:20 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Stark40 min
Aug 21, 7:49 PM MDTSevere Thunderstorm WarningBISPierce, Sheridan, Wells35 min
Aug 21, 7:59 PM MDTSevere Thunderstorm WarningBISSheridan61 min
Aug 21, 8:01 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark44 min
Aug 21, 8:05 PM MDTAreal Flood AdvisoryBISRolette6 hr
Aug 21, 8:36 PM MDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark54 min
Aug 21, 8:46 PM MDTFlash Flood WarningBISRolette4 hr
Aug 21, 8:46 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley44 min
Aug 21, 8:52 PM MDTFlash Flood WarningBISPierce, Sheridan, Wells23 min
Aug 21, 8:58 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver48 min
Aug 21, 9:16 PM MDTFlash Flood WarningBISWells29 min
Aug 21, 9:27 PM MDTFlash Flood WarningBISSheridan, Wells4 hr
Aug 21, 9:36 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver54 min
Aug 21, 10:03 PM MDTSevere Thunderstorm WarningBISDunn, Stark42 min
Aug 21, 10:16 PM MDTSevere Thunderstorm WarningBISSheridan30 min
Aug 22, 12:40 AM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Morton, Oliver, Stark and 1 more50 min
Aug 22, 12:57 AM MDTTornado WarningBISMcLean, Mercer, Oliver33 min
Aug 22, 1:21 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver, Sheridan39 min
Aug 22, 1:41 AM MDTTornado WarningBISMcLean, Sheridan34 min
Aug 22, 2:00 AM MDTSevere Thunderstorm WarningBISMcLean, Sheridan, Wells45 min
Aug 22, 2:40 AM MDTSevere Thunderstorm WarningBISFoster, Sheridan, Wells32 min
Aug 22, 2:56 AM MDTAreal Flood AdvisoryBISWells3 hr
Aug 22, 12:27 PM MDTHigh Wind WarningBISAdams, Bowman5 hr

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.